June 2006 - From ASCO News:
Recommendations: The three-drug combination of a 5-hydroxytryptamine-3 (5-HT3) serotonin receptor antagonist, dexamethasone, and aprepitant is recommended before chemotherapy of high emetic risk. For persons receiving chemotherapy of high emetic risk, there is no group of patients for whom agents of lower therapeutic index are appropriate first-choice antiemetics.
These agents should be reserved for patients intolerant of or refractory to 5-HT3 serotonin receptor antagonists, neurokinin-1 receptor antagonists, and dexamethasone. The three-drug combination of a 5-HT3 receptor serotonin antagonist, dexamethasone, and aprepitant is recommended for patients receiving an anthracycline and cyclophosphamide.
For patients receiving other chemotherapy of moderate emetic risk, the Update Committee continues to recommend the two-drug combination of a 5-HT3 receptor serotonin antagonist and dexamethasone. In all patients receiving cisplatin and all other agents of high emetic risk, the two-drug combination of dexamethasone and aprepitant is recommended for the prevention of delayed emesis.
The Update Committee no longer recommends the combination of a 5-HT3 serotonin receptor antagonist and dexamethasone for the prevention of delayed emesis after chemotherapeutic agents of high emetic risk.
Conclusion: The Update Committee recommends that clinicians administer antiemetics while considering patients' emetic risk categories and other characteristics.>>
Ann Fonfa felt this was a change with no difference and fired off the following:
"Not that we are surprised, but integrative oncology would suggest that acupuncture, ginger, peppermint and perhaps other non toxic (no unwanted - known as 'side' effects) methods might be desirable to add. Patients have interest in integrating CAM - (ASCO said this in 2001) 60-80% of people with cancer seek some form of CAM. Why not include that in these Clinical Practice Guidelines? If the answer is not enough studies, then conduct those studies. Thank you."
Ann Fonfa attended a conference where a poster session showed these disposable devices for relief of nausea and vomiting.
I have long known that there are pressure points on the wrists that can help reduce nausea.
The paper I saw "Acustimulation Wrist Bands for the Relief of Chemotherapy-Induced Nausea", author Joseph A. Roscoe, Ph.D. and Gary R. Morrow, Ph.D., M.S. (University of Rochester Cancer Center, showed that this particular device, available only to doctors (MD, DO [Osteopath], and DC[Chiropractor]), works well.
Some quotes from this paper: "This experiment tested the efficacy of mild electrical stimulation to the Neiguan (P6) acupuncture point in controlling chemotherapy-induced NV."
Thirty women were in the study. All got Adriamycin as well as 5-HT3 receptor antagonist antiemetic.
The company that produced the wrist bands this researcher looked at, was:
Woodside Biomedical Inc. Carlsbad, CA 92008, (888)668-6648
Your doctor would have to call to get this product for you.
The company's product description says: The ReliefBand NST 600 device is worn on the underside of the wrist and provices relief of nausea and vomiting by electrical stimulation of the nerves in the wrist. It is a disposable device. NOTE: Batteries are not replaceable. It will last approximately 6 days on level 2 before the batteries are completely drained. Intended uses: The ReliefBand device is intended for use in the treatment of nausea and vomiting due to chemotherapy, motion sickness and pregnancy. Contraindications: Use of the ReliefBand device on patients having a demand type of cardiac pacemaker is not recommended.
Ann's NOTE: I am think it is likely that acupressure would work well in many cases. This device is for more extreme need. Still, it is definitely better than yet another pill which will have more "side" (read) unwanted effects.
It may not be necessary to have electrical stimulation, just a band with a button at the stimulation point may be enough. I say this because I have a headband for headaches that both my husband and I use. He gets migraines and I get allergy headaches and it helps us both.
|Remember we are NOT Doctors and have NO medical training.|
This site is like an Encyclopedia - there are many pages, many links on many topics.
Support our work with any size DONATION - see left side of any page - for how to donate. You can help raise awareness of CAM.